Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 129, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jul 21, 2009, 7:34 PM CDT for Gillespie County, Kendall County, Texas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2009, 7:34 PM CDT (00:34 UTC)
- Expired
- Jul 21, 2009, 8:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Gillespie County, TX, Kendall County, TX
The radar
The Austin/San Antonio radar (KEWX), 88 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 7:40 PM CDT | HAIL 0.88 | 4 Se Fredericksburg, TX | PENNY TO NICKEL SIZE HAIL REPROTED AT HIGHWAY 290 AND RANCH ROAD 1376. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 3328 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
808 WUUS54 KEWX 220034 SVREWX TXC171-259-220100- /O.NEW.KEWX.SV.W.0129.090722T0034Z-090722T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 734 PM CDT TUE JUL 21 2009 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GILLESPIE COUNTY... NORTHWESTERN KENDALL COUNTY... * UNTIL 800 PM CDT. * AT 733 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROCKY HILL...OR 6 MILES SOUTHEAST OF FREDERICKSBURG...AND MOVING SOUTHWEST AT 15 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE LUCKENBACH...CAIN CITY... GRAPETOWN AND BANKERSMITH. LAT...LON 3008 9875 3012 9892 3034 9879 3025 9863 TIME...MOT...LOC 0034Z 032DEG 11KT 3023 9878 $$
3 follow-up statements
954 WWUS54 KEWX 220040 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 740 PM CDT TUE JUL 21 2009 TXC171-259-220100- /O.CON.KEWX.SV.W.0129.000000T0000Z-090722T0100Z/ GILLESPIE TX-KENDALL TX- 740 PM CDT TUE JUL 21 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR NORTHWESTERN KENDALL AND SOUTH CENTRAL GILLESPIE COUNTIES... AT 740 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROCKY HILL... OR 6 MILES SOUTHEAST OF FREDERICKSBURG...MOVING SOUTHWEST AT 15 MPH. SOME LOCATIONS IN THE WARNING AREA INCLUDE LUCKENBACH...CAIN CITY... GRAPETOWN AND BANKERSMITH. LAT...LON 3028 9881 3024 9868 3008 9875 3012 9892 TIME...MOT...LOC 0040Z 032DEG 11KT 3022 9878 $$
000 WWUS54 KEWX 220052 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 752 PM CDT TUE JUL 21 2009 TXC171-259-220100- /O.CON.KEWX.SV.W.0129.000000T0000Z-090722T0100Z/ GILLESPIE TX-KENDALL TX- 752 PM CDT TUE JUL 21 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR NORTHWESTERN KENDALL AND SOUTH CENTRAL GILLESPIE COUNTIES... AT 751 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GRAPETOWN... OR 10 MILES SOUTHEAST OF FREDERICKSBURG...MOVING SOUTHWEST AT 15 MPH. SOME LOCATIONS IN THE WARNING AREA INCLUDE BANKERSMITH. LAT...LON 3022 9883 3019 9873 3008 9875 3012 9892 TIME...MOT...LOC 0052Z 024DEG 14KT 3016 9880 $$
000 WWUS54 KEWX 220103 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 803 PM CDT TUE JUL 21 2009 TXC171-259-220111- /O.EXP.KEWX.SV.W.0129.000000T0000Z-090722T0100Z/ GILLESPIE TX-KENDALL TX- 803 PM CDT TUE JUL 21 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KENDALL AND SOUTH CENTRAL GILLESPIE COUNTIES HAS EXPIRED... THE STORM HAS WEAKENED AS IT MOVED SOUTHWEST TOWARD BANKERSMITH. GUSTY WINDS AND PEA SIZE HAIL ARE STILL POSSIBLE WITH THIS STORM FOR THE NEXT FEW MINUTES. LAT...LON 3022 9883 3019 9873 3008 9875 3012 9892 TIME...MOT...LOC 0052Z 024DEG 14KT 3016 9880 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:47 PM CDT, 47 minutes earlier.
Area forecast discussion, Jul 21, 6:47 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 647 PM CDT TUE JUL 21 2009 .DISCUSSION... ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION THROUGH THE NEXT FEW HOURS. AFTER SUNSET...ACTIVITY IS EXPECTED TO DIMINISH RAPIDLY WITH THE LOSS OF DAYTIME HEATING. THESE STORMS WILL BE ISOLATED...THUS CUTTING BACK POPS TO 10-15 PERCENT IS SUFFICIENT. HOWEVER...GIVEN THAT CAPE VALUES ARE STILL ESTIMATED AT 1500-2000J/KG...COULD STILL HAVE A FEW PULSE SEVERE STORMS THIS EVENING. NEW ZONES WILL BE OUT SHORTLY. && .PREV DISCUSSION... /ISSUED 637 PM CDT TUE JUL 21 2009/ AVIATION... NLY FLOW WILL CONTINUE ALOFT WITH SLY LOW LEVEL FLOW OFF THE GULF ALLOWING FOR ISOLD-SCT TSRA TO DEVELOP WITH HEATING. VFR CONDITIONS PREVAIL THIS EVENING THRU ABOUT 06Z...EXCEPT ISOLD SHRA/TSRA ARE POSSIBLE MAINLY EAST OF I35 AND NORTH OF I10 UNTIL 03Z. MVFR CIGS WILL DEVELOP AT THE I35 TAF SITES 07Z-09Z WITH CIGS REMAINING EAST OF KDRT. THE BKN-OVC CIGS WILL REMAIN UNTIL ABOUT 15Z-16Z AND THE LOW CLOUDS LIFTING/SCATTERING TO VFR ALL AREAS BY 17Z. ISOLD TO SCT SHRA/TSRA WILL DEVELOP WITH HEATING AND POSSIBLE OUTFLOW BOUNDARIES FROM CONVECTION IN N TX. PREV DISCUSSION... /ISSUED 351 PM CDT TUE JUL 21 2009/ DISCUSSION... NOT MUCH CHANGE IN THE UPPER AIR PATTERN FOR THIS FORECAST CYCLE. UPPER HIGH REMAINS OVER THE SOUTHWESTERN STATES WITH A TROUGH AXIS THROUGH THE SOUTHEAST. MODELS SHOW THIS SITUATION STAYING IN PLACE FOR THE NEXT SEVERAL DAYS. AFTER A QUIET DAY EXPECTING STORMS TO FORM LATER THIS AFTERNOON OR EVENING. BEST CHANCE WILL BE IN THE EASTERN COUNTIES. CONVECTION SHOULD END BEFORE MIDNIGHT. MODEL SOUNDINGS SHOW CAPE ABOVE 1500 J/KG...BUT WEAK WIND SHEAR. WITH THAT MUCH INSTABILITY SOME STORMS COULD BE SEVERE. WED AND THU SHOULD BE VERY SIMILAR TO TODAY WITH ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. NOT EXPECTING ANY SEVERE AFTER TODAY. RAIN CHANCES WILL DECREASE FOR THE WEEKEND. TEMPS WILL CONTINUE NEAR WHERE THEY HAVE BEEN. A BIT COOLER FOR THE NEXT COUPLE OF DAYS THEN INCREASING FOR THE WEEKEND. NEXT MON THERE IS A WEAK COLD FRONT WHICH WILL MOVE INTO CENTRAL TEXAS AND BRING A CHANCE FOR RAIN IN THE EASTERN HALF OF THE CWA. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 76 98 72 97 72 / 20 30 30 30 10 AUSTIN BERGSTROM INTL AIRPORT 73 98 71 97 67 / 20 30 30 20 10 NEW BRAUNFELS MUNI AIRPORT 74 97 70 96 69 / 10 20 30 20 10 BURNET MUNI AIRPORT 74 95 69 93 70 / 20 30 30 30 10 DEL RIO INTL AIRPORT 77 101 75 99 75 / 10 20 20 20 10 GEORGETOWN MUNI AIRPORT 75 97 71 93 70 / 20 30 30 30 10 HONDO MUNI AIRPORT 74 98 71 98 70 / 10 20 20 20 10 SAN MARCOS MUNI AIRPORT 75 97 71 96 70 / 20 30 30 20 10 LA GRANGE - FAYETTE REGIONAL 76 97 70 94 69 / 20 30 20 20 10 SAN ANTONIO INTL AIRPORT 78 98 73 96 73 / 10 20 20 20 10 STINSON MUNI AIRPORT 77 98 72 98 72 / 10 20 20 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 25/01
Hazardous weather outlook, Jul 21, 5:23 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 523 PM CDT TUE JUL 21 2009 TXZ171>173-183>194-202>209-217>225-228-221300- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 523 PM CDT TUE JUL 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND WEDNESDAY EVENING OVER NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS... OR GENERALLY NORTH OF HIGHWAY 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 21, 3:29 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
329 PM CDT TUE JUL 21 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND DMG FLORESVILLE 29.14N 98.16W
07/20/2009 WILSON TX UTILITY COMPANY
UTILITY COMPANY REPORTS LARGE TREE LIMBS DOWN ON
POWERLINES.
&&
EVENT NUMBER EWX0900009
PAYSpecial weather statement, Jul 21, 7:06 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 706 PM CDT TUE JUL 21 2009 TXZ188-220030- GILLESPIE- 706 PM CDT TUE JUL 21 2009 ...A STRONG THUNDERSTORM WAS AFFECTING GILLESPIE COUNTY... AT 705 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF STONEWALL...OR 11 MILES EAST OF FREDERICKSBURG... MOVING SOUTHWEST AT 10 MPH. PEOPLE IN SOUTHEASTERN GILLESPIE COUNTY...INCLUDING THE FOLLOWING LOCATIONS...BLUMENTHAL AND ROCKY HILL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 21, 7:29 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 729 PM CDT TUE JUL 21 2009 TXZ184-220100- EDWARDS- 729 PM CDT TUE JUL 21 2009 ...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS COUNTY... AT 728 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF ROCKSPRINGS...MOVING SOUTHWEST AT 10 MPH. PEOPLE IN NORTHWESTERN EDWARDS COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 21, 7:32 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 732 PM CDT TUE JUL 21 2009 TXZ188-220100- GILLESPIE- 732 PM CDT TUE JUL 21 2009 ...A STRONG THUNDERSTORM WAS AFFECTING GILLESPIE COUNTY... AT 731 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR BLUMENTHAL...OR 7 MILES EAST OF FREDERICKSBURG...MOVING SOUTHWEST AT 10 MPH. PEOPLE IN SOUTHEASTERN GILLESPIE COUNTY...INCLUDING THE FOLLOWING LOCATIONS...BLUMENTHAL...ROCKY HILL...LUCKENBACH...CAIN CITY AND GRAPETOWN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA TO DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.